1 Star2 Stars3 Stars4 Stars5 Stars (1 votes, average: 5.00 out of 5)
blankLoading...

Case: Antipsychotic drugs

A 19-year-old man is brought to the physician’s office by his very concerned mother. He has been kicked out of the dormitory at college for his “bizarre” behavior. He has accused several fellow students and professors of spying on him for the CIA. He stopped attending his classes and spends all of his time watching TV because the announcers are sending him secret messages on how to save the world. He has stopped bathing and will only change his clothes once a week. In your office you find him to be disheveled, quiet, and unemotional. The only spontaneous statement he makes is when he asks why his mother brought him to the office of “another government spy.” His physical examination and blood tests are normal. A drug screen is negative. You diagnose him with acute psychosis secondary to schizophrenia, admit him to the psychiatric unit of the hospital, and start him on haloperidol.

What is the mechanism of therapeutic action of haloperidol?

What mediates the extrapyramidal side effects (EPSs) of the antipsychotic agents?

Which autonomic nervous system receptors are antagonized by antipsychotic agents?

Answers to case: Antipsychotic drugs

Summary: A 19-year-old man with acute psychosis from schizophrenia is prescribed haloperidol.

Mechanism of therapeutic action of haloperidol: Antagonist activity at postjunctional dopamine D2-receptors in the mesolimbic and mesocortical areas of the brain.

Mechanism of EPSs: Antagonist activity at dopamine receptors in the basal ganglia and other dopamine receptor sites in the central nervous system (CNS).

Autonomic nervous system receptors blocked by antipsychotic agents: α-Adrenoceptors and muscarinic cholinoreceptors.

Case_Antipsychotic_drugs

Clinical correlation

Schizophrenia is a chronic thought disorder that often presents in adolescence or early adulthood. It is characterized by the presence of “positive symptoms,” which include delusions, hallucinations, and paranoia, and “negative symptoms,” which include blunt affect, withdrawal, and apathy. The therapeutic effects of the antipsychotic agents result from their antagonist actions on postjunctional dopamine D2 receptors in the mesolimbic and mesocortical areas of the brain, although their benefits may also be related to their antagonist activity at dopamine receptors in other areas of the CNS; additionally, atypical antipsychotic agents have efficacy at serotonin receptors. The dopamine receptor antagonist activity of antipsychotic agents at multiple sites in the CNS, and their antagonist activity at various other receptors in the CNS and throughout the body, contributes to the presence of numerous adverse effects. The presence of so many, and frequently severe, side effects makes patient compliance with long-term antipsychotic therapy an important clinical issue. However, newer, “atypical” agents are now available with greater specificity for the receptors that mediate antipsychotic actions than for the receptors that mediate adverse effects.

Approach to pharmacology of antipsychotic drugs

Objectives

1. List the classes and specific drugs that have antipsychotic activity.

2. Describe the mechanism of therapeutic action of antipsychotic agents.

3. Describe the common side effects of antipsychotic agents and indicate the receptors that mediate them.

Definitions

Acute dystonia: Sustained painful muscle spasms producing twisting abnormal posture usually occurring shortly after taking an antipsychotic medication.

Akathisia: Characterized by feelings of intense muscle restlessness or strong desire to move about, usually during the first 2 weeks of treatment with an antipsychotic medication.

Parkinson syndrome: Characterized by flat affect, shuffling gait, joint rigidity, and tremor that occurs weeks to months after treatment.

Neuroleptic malignant syndrome: Characterized by the acute onset of hyperthermia, muscle rigidity, tremor, tachycardia, mental status changes, diaphoresis, labile blood pressure, and exposure to a neuroleptic. This syndrome is associated with a significant mortality rate and usually occurs within the first few weeks of therapy.

Continuation: Case: Antipsychotic drugs. Discussion

 

Leave a Reply

  Subscribe  
Notify of